Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2016, 12:45 AM CDT for Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2016, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 26, 2016, 1:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2389 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
100
WUUS53 KDMX 260545
SVRDMX
IAC173-260630-
/O.NEW.KDMX.SV.W.0059.160626T0545Z-160626T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SUN JUN 26 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 130 AM CDT
* AT 1244 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF CORNING TO NEAR BEDFORD...MOVING
EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD...ATHELSTAN...NEW MARKET...CLEARFIELD...BLOCKTON...
GRAVITY...CONWAY...
LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
LAT...LON 4057 9491 4073 9491 4073 9493 4078 9493
4080 9447 4057 9447
TIME...MOT...LOC 0544Z 254DEG 22KT 4086 9480 4065 9467
HAIL...<.75IN
WIND...60MPH
$$
KOTENBERG3 follow-up statements
294
WWUS53 KDMX 260610
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT SUN JUN 26 2016
IAC173-260630-
/O.CON.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
110 AM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN TAYLOR COUNTY...
AT 110 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO 8 MILES NORTH OF ATHELSTAN...MOVING EAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...ATHELSTAN...CLEARFIELD...BLOCKTON...CONWAY...
LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
4079 9470
TIME...MOT...LOC 0610Z 254DEG 22KT 4090 9461 4069 9448
HAIL...<.75IN
WIND...60MPH
$$
KOTENBERG495
WWUS53 KDMX 260620
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT SUN JUN 26 2016
IAC173-260630-
/O.CON.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
120 AM CDT SUN JUN 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN TAYLOR COUNTY...
AT 120 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO 8 MILES WEST OF MOUNT AYR...MOVING EAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...ATHELSTAN...CLEARFIELD...BLOCKTON...CONWAY...
LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
4079 9470
TIME...MOT...LOC 0620Z 254DEG 22KT 4092 9453 4071 9440
HAIL...0.75IN
WIND...60MPH
$$
KOTENBERG495
WWUS53 KDMX 260628
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
128 AM CDT SUN JUN 26 2016
IAC173-260638-
/O.EXP.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
128 AM CDT SUN JUN 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TAYLOR COUNTY WILL
EXPIRE AT 130 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.
LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
4079 9470
TIME...MOT...LOC 0627Z 254DEG 22KT 4092 9453 4071 9440
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:36 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 25, 11:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1136 PM CDT SAT JUN 25 2016 .UPDATE... Issued at 702 PM CDT Sat Jun 25 2016 Convection continues to bubble up over the west just ahead of the boundary but other than instability...parameters remain rather meager early this evening with weak surface convergence and marginal 0-6km effective bulk shear. Hires models continue to point to slightly better organization after dark...when brief period of convergence aloft occurs as low level jet intensifies over the boundary between 05-09z and then weakening toward 12z. /rev && .SHORT TERM.../Tonight/ Issued at 336 PM CDT Sat Jun 25 2016 The primary concern will be how convective trends play out this evening. There is high confidence the upper level divergence, DPVA and a cold front aloft will combine with low level convergence and trigger convection associated with the impending upstream frontal passage. The question remains areal coverage and intensity however. The convection that has already developed has not shown any propensity to turn severe and elevated weak convection from NE/KS into IA will likely continue to contaminate the thermodynamic environment somewhat locally. The only maturation area appears to be eastern Nebraska where nearly full sunshine still exists. Visible satellite imagery notes linear CU moving through Wayne NE, so this would be an area of concern in the short term to monitor. The RAP suggests effective shear will remain rather weak so anything that does strengthen will likely have a rather short significant lifespan as daytime heating wanes. If the aforementioned Nebraska location does not materialize it may largely be below severe limits for Iowa this evening. Otherwise damaging wind and large hail would both be possible immediately along the front where there is a localized shear enhancement and closer to steeper mid level lapse rates. Dry air below 1.5km does linger for quite a bit and could potentially be realized in strong downburst winds until the inversion eventually trims MLCapes enough. Little of the high resolution model QPF through 12z is impressive, but with precipitable water values pushing two inches, RAP warm cloud depths approaching 4.5km toward midnight and persistent 925- 850mb moisture transport locally heavy rains are possible if the MCS is robust enough. These will all combine with favorably low layer mean wind and backward propagating Corfidi vectors. .LONG TERM.../Sunday through Saturday/ Issued at 336 PM CDT Sat Jun 25 2016 Main forecast concern was focused on temperatures through the early part of the week and then precipitation chances mid to late week. Models are in good agreement through the middle of the week with the large surface high pressure building into the region and with the central U.S. remaining in northwest flow aloft. Sunday into Monday...Behind the cold front anticipated to push across the state tonight...dew points drop roughly 10-15 by Sunday afternoon compared to this afternoon. With the dry airmass filtering into the state and some mixing developing in the afternoon should put temperatures back to around 90. However, the heat index values remain low due to the drier air mass. A secondary push of cold air begins to move into the state during the afternoon Monday and brings some welcomed relief to the heat through the middle of the week. Timing of the front across the forecast area looks to be late enough in the day to keep the normal diurnal trend going over much of the forecast area. The far northern couple tiers of counties may see some temperatures holding steady with the fropa by around 21z Monday. However, no mention of non-diurnal temperature trend attm as the fropa may not be until after 00z Tuesday. Tuesday through Friday...Surface high pressure builds into the state Tuesday into Wednesday and will provide below normal for much of the forecast area for the first time since June 7th. The GFS and ECMWF try to bring a shortwave across western Iowa late Wednesday into Thursday, but the surface high looks to remain strong enough to keep this system far enough west to impact much of the forecast area. Have a few chance pops going during the day Wednesday and then slights over the entire cwa Wednesday night. However, low confidence central Iowa will receive any precipitation from this shortwave as models begin to diverge in solutions and location of pops. A couple additional shortwaves pass over Minnesota late in the week providing rain chances to northern Iowa Thursday into Friday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1136 PM CDT Sat Jun 25 2016 Main concern overnight will be coverage of convection. The northern branch will quickly exit the area. Isolated convection will continue between KALO and KDSM...with scattered convection from KDSM southeast to KOTM through 12z. Brief MVFR cigs possible south sites...otherwise VFR conditions aft 12z and light winds remainder of period as high pressure builds into area. /rev && .DMX Watches/Warnings/Advisories... None. && UPDATE...REV SHORT TERM...Small LONG TERM...Podrazik AVIATION...REV
Hazardous weather outlook, Jun 25, 8:26 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 826 PM CDT SAT JUN 25 2016 IAZ070>072-081>083-092>094-270130- CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 826 PM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL OR DAMAGING WINDS ARE THE MAIN SEVERE THREATS ALONG WITH LOCALLY HEAVY RAINFALL. SOME MINOR PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ027-028-037>039-044>050-057>062-073>075-084>086-095>097-270130- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 826 PM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES TONIGHT MAINLY ALONG AND SOUTH OF HIGHWAY 20. THERE IS A MARGINAL RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 30. LARGE HAIL OR DAMAGING WINDS ARE THE MAIN SEVERE THREATS ALONG WITH BRIEF HEAVY RAINFALL. SOME MINOR PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY SOUTH OF INTERSTATE 80. IAZ004>007-015>017-023>026-033>036-270130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- 826 PM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED MAINLY NON SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING BEFORE MIDNIGHT MAINLY ALONG AND EAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
In the hours before
Special weather statement, Jun 25, 9:09 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT SAT JUN 25 2016 IAZ005>007-016-017-024>026-260415- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS... NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...HAMPTON 909 PM CDT SAT JUN 25 2016 ...THUNDERSTORMS RAPIDLY DEVELOPING OVER FAR NORTHERN IOWA... THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AT 845 PM AND ARE CAPABLE OF WINDS TO 45 TO 50 MPH ALONG WITH PENNY SIZED HAIL AS THE STORMS MOVE TO THE EAST NORTHEAST AT 15 MPH. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE...WITH UP TO A HALF TO ONE INCH OF RAIN IN A SHORT PERIOD OF TIME. THIS MAY CAUSE PONDING OF WATER ON STREETS IN URBAN AREAS AND BRIEFLY REDUCE VISIBILITY CAUSING SOME DRIVING DIFFICULTIES. REV
Special weather statement, Jun 25, 11:51 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1151 PM CDT SAT JUN 25 2016 IAZ070>072-081>083-092>094-260800- CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON... OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON 1151 PM CDT SAT JUN 25 2016 ...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST IOWA... THUNDERSTORMS ARE MOVING OUT OF SOUTHEAST NEBRASKA AND EXPANDING ALONG A COOL FRONT NOW LOCATED IN SOUTHWEST IOWA. THE STORMS ARE MOVING SLOWLY TO THE EAST NORTHEAST AT 15 TO 20 MPH. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING WINDS TO 50 MPH AND POSSIBLY SOME PENNY SIZED HAIL AS THEY MOVE ACROSS THE REGION. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH UP ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS WILL CAUSE PONDING OF WATER ON STREETS IN URBAN AREAS AND BRIEFLY REDUCE VISIBILITY CAUSING SOME DRIVING DIFFICULTIES. IF YOU ARE PLANNING ON BEING OUT YET THIS EVENING BE PREPARED FOR HEAVY DOWNPOURS. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 48 min |
| Jun 26, 12:57 AM CDT | Special Weather Statement | DMX | Polk | 63 min |
| Jun 26, 1:06 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jun 26, 1:51 AM CDT | Special Weather Statement | DMX | Tama | 9 min |
| Jun 26, 1:59 AM CDT | Special Weather Statement | DMX | Jasper, Poweshiek | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.